Jump to content


Did you know that exercise increases inflammation in systemic sclerosis?


Photo

Methotrexate - Thanks


  • Please log in to reply
5 replies to this topic

#1 Lauriejill

Lauriejill

    Senior Bronze Member

  • Members
  • PipPipPip
  • 31 posts
  • Location:Encinitas, California

Posted 24 October 2006 - 03:03 PM

I want to thank the people who responded to my post about Methotrexate. I have decided to go ahead and give it a try. I am not worried about injecting myself because I am a nursing student and I need to practice anyway!!!!!
I will let the forum know what my experience is.......hopefully it is like yours Janey and I will have little side effects. I am 57 years old and nursing school is pretty tough and I can't afford to be sick for 3 days.
I found out about my having scleroderma two months after I started school....which was kind of strange at my age anyway (school I mean) .... and now I don't know what the next month will bring but I am marching straight ahead .... am I totally deluded?
Hope everyone is having a peaceful day.....
Laurie Jill

#2 janet905

janet905

    Senior Bronze Member

  • Members
  • PipPipPip
  • 46 posts

Posted 24 October 2006 - 05:57 PM

hi laurie,
I think it is great that you are starting school now! yes it will be challenging for all the students (esp. the younger ones). you will be fine. there may be ups and downs due to your condition but hopefully more ups. what type of sclero do you have? I have crest (limited). I am 43. I was on methotrexate for 5 months and also giving myself weekly injections. my bloodwork in july was good so we increased the dose to 20mg. then in sept. I started running fever and feeling weak and nauseated. called my rheumatologist and told her I thought I was becoming jaundiced. she ordered bloodwork and my liver enzymes were going way up. I was so disappointed because the methotrexate was really working well for me! I have never had liver problems and am still very active in sports and in very good shape. I eat all the right stuff also. go figure. my rheumatologist was very surprised at this turn of events. she said this is not a very common problem for someone like myself on methotrexate so you may do very well on this treatment. I am going to try some other type of chemo after my liver gets a rest. I believe in trying to prevent problems related to sclero rather than waiting for them to develop. also, I want to stay active as this helps keep weight normal and joints mobile. trust me, you can do whatever you really have a passion for, it just may take extra effort and determination. and lots of celebrex. good luck with everything. janet

#3 Sweet

Sweet

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,892 posts

Posted 25 October 2006 - 04:58 AM

Laurie Jill,

I don't think your crazy at all for starting nursing school at your age! Good for you! I wish you the best of luck with your new treatment, and I'll look forward to hearing how it goes!!! (oh ya, no don't close your eyes when you give YOURSELF you shots!!
:lol: )

Much love Sweet
Warm and gentle hugs,

Pamela
ISN Support Specialist
International Scleroderma Network (ISN)

#4 janey

janey

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 2,118 posts
  • Location:New Mexico

Posted 25 October 2006 - 06:06 AM

Laurie Jill,
Please do keep up informed on how you are doing and how you're handling the MTX. Just be patient with it for a few months. As with all immunosuppresants, they don't kick in right away. It only took a couple of months for me to start seeing results, but for some it takes longer. As Janet pointed out, she didn't see any results after 5 months. It is sutle. I didn't think it was helping much but then I realized it was getting easier and easier for me to swallow and the skin thickening on my hands was no longer progressing. So just be aware of your body as I'm sure you are.

I only have a couple of tired days a week due to the MTX, so with your schooling, you might look at taking it on Friday so you'll be ready for class on Monday. I think that is so cool that you are going back to school at 57! You're such an inspiration.

Big Hugs,
Janey Willis
ISN Support Specialist
(Retired) ISN Assistant Webmaster
(Retired) ISN News Director
(Retired) ISN Technical Writer for Training Manuals
International Scleroderma Network (ISN)

#5 janet905

janet905

    Senior Bronze Member

  • Members
  • PipPipPip
  • 46 posts

Posted 25 October 2006 - 06:40 PM

hi janey,

actually, I was pretty sure the methotrexate was helping my joints and muscle pain. that's why I was so sad to have to stop the treatment. my hands were less swollen in the am and less stiffness in back, hands, and
knees. it has been 3 weeks since the last injection and I am taking more celebrex. before, (after about 2 months on it) I was not taking any celebrex. I was a little tired but not as achy all over. oh well! that's the way the cookie crumbles <_< . can't wait to try something new.
janet

#6 janey

janey

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 2,118 posts
  • Location:New Mexico

Posted 26 October 2006 - 03:38 AM

Janet,
The lack of joint pain and stiffness is one of the benefits that I've notice with the MTX. I didn't realize it until recently when I was taken off it due to lung involvement and put on Imuran. After 2 weeks, the stiffness and pain returned. Whenever I stood up I had to pause because my legs were so stiff. Well, the Imuran only lasted 3 weeks and I went off it and back on MTX. It only took 2 days for the stiffness to go away. Amazing stuff! Of course I wish I didn't have to be on any of it. Oh Well.
Big Hugs,
Janey Willis
ISN Support Specialist
(Retired) ISN Assistant Webmaster
(Retired) ISN News Director
(Retired) ISN Technical Writer for Training Manuals
International Scleroderma Network (ISN)